Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 22, NWS Mobile, AL

February 6, 2020Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 6, 2020, 2:35 AM CST for Wilcox County, Alabama. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2020, 2:35 AM CST (08:35 UTC)
Expired
Feb 6, 2020, 2:44 AM CST
In force
9 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 129 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 5, 11:48 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

261 
WUUS54 KMOB 060835
SVRMOB
ALC131-060900-
/O.NEW.KMOB.SV.W.0022.200206T0835Z-200206T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
235 AM CST Thu Feb 6 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Central Wilcox County in south central Alabama...

* Until 300 AM CST.

* At 235 AM CST, a severe thunderstorm was located 5 miles east of
  Camden, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Camden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CST for south central
Alabama.

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3213 8725 3212 8726 3212 8725 3210 8723
      3208 8719 3207 8719 3206 8718 3205 8718
      3205 8709 3196 8715 3198 8733 3214 8726
TIME...MOT...LOC 0835Z 224DEG 48KT 3201 8720 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
382 
WWUS54 KMOB 060844
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
244 AM CST Thu Feb 6 2020

ALC131-060854-
/O.CAN.KMOB.SV.W.0022.000000T0000Z-200206T0900Z/
Wilcox AL-
244 AM CST Thu Feb 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILCOX COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 500 AM CST for south central
Alabama.

LAT...LON 3213 8725 3212 8726 3212 8725 3210 8723
      3208 8719 3207 8719 3206 8718 3205 8718
      3205 8709 3196 8715 3198 8733 3214 8726
TIME...MOT...LOC 0843Z 224DEG 48KT 3210 8710 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 11:49 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 5, 11:49 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1149 PM CST Wed Feb 5 2020

.NEAR TERM /Now Through Thursday night/...Thunderstorms will
continue to increase in coverage to our west and move eastward as
an upper trough to our west moves east and takes on a neutral to
negative tilt. As upper level height falls spread over
the area this morning, along with an intensifying low level jet,
thunderstorms will again spread into the area. Some of these
storms could become severe. Instability and shear profiles will
continue to favor the potential of severe storms this morning as a
squall line is expected to develop ahead of the eastward moving
cold front. The main threat will likely be straight line winds
along with isolated tornadoes if storms are able to develop ahead
of the main line. Heavy rainfall will also continue to be a threat
and a Flash Flood Watch remains in effect. A Wind Advisory
remains in effect for coastal areas due to the strong onshore
flow.

The cold front and associated squall line will move east of the
area by late this afternoon. Overcast skies and a few lingering
showers will linger into this evening until the upper trough moves
east of the area late tonight.

Temps today will begin to drop over the western half of the area
due to early frontal timing, with highs ranging from around 70
east of I-65 to low 60s west of I-65. Lows tonight will be much
colder in the wake of the front, dipping to the mid 30s and low
40s.

&&

.AVIATION...
06Z issuance...IFR to MVFR conditions will prevail through much of
the period. Gusty south to southwest winds of 15 to 20 knots with
higher gusts will continue through Thursday morning. A squall
line moves through the area from west to east Thursday morning
and afternoon, with winds shifting to westerly and precip ending
in its wake. Patchy fog, possibly dense at times, remains possible
along the coast through tonight before clearing up after the
frontal passage on Thursday. /13

&&

.PREV DISCUSSION... /issued 1005 PM CST Wed Feb 5 2020/

EXTENDED TERM /Sunday Through Wednesday/...An upper trof with a
strong positive tilt extending from the western states into the
north central states cuts off an upper low near southern
California by Monday while the portion of the upper trof over the
north central states takes on a more meridional orientation. An
associated surface low which formed earlier over the northern
Plains moves off across the Great Lakes through Sunday night and
brings a cold front eastward to extend from the Ohio River valley
to eastern Texas. The north central states upper trof is expected
to advance across the interior eastern states later in the period,
although there are timing uncertainties as to whether this occurs
on Tuesday or Tuesday night. The frontal boundary meanwhile is
expected to advance slowly southeastward, moving through much of the
forecast area to near the coast sometime between Monday night and
Tuesday. The frontal boundary returns northward as a warm front
between Tuesday night into Wednesday as a surface low develops
over the Plains. After dry conditions on Sunday, this pattern will
support chance to likely pops each following day, with the higher
pops mainly over interior areas. There may also be a potential for
heavy rain with this pattern, but this will depend on the eventual
movement and position of the frontal boundary, along with
sufficient forcing. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Thursday afternoon for ALZ052>060-
     261>266.

     Wind Advisory until 10 AM CST Thursday for ALZ055>060-261>266.

     High Rip Current Risk through Friday evening for ALZ265-266.

     High Surf Advisory until 6 AM CST Friday for ALZ265-266.

FL...Flash Flood Watch through Thursday afternoon for FLZ201>206.

     Wind Advisory until 10 AM CST Thursday for FLZ201>206.

     High Rip Current Risk through Friday evening for FLZ202-204-206.

     High Surf Advisory until 6 AM CST Friday for FLZ202-204-206.

MS...Flash Flood Watch through Thursday afternoon for MSZ078-079.

GM...Small Craft Advisory until 3 PM CST Thursday for GMZ650-655-670-
     675.

     Gale Warning from 3 PM Thursday to 6 AM CST Friday for GMZ650-
     655-670-675.

     Dense Fog Advisory until 9 AM CST Thursday for GMZ630>636.

     Small Craft Advisory until 6 AM CST Friday for GMZ630>636.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Feb 5, 5:08 AM CST, 21 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
508 AM CST Wed Feb 5 2020

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-061115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
508 AM CST Wed Feb 5 2020

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

A High Rip Current Risk is in effect for coastal portions of
Alabama and the western Florida panhandle.

A Flash Flood Watch is in effect for portions of southeast
Mississippi, portions of southwest Alabama, south central
Alabama, the western Florida panhandle beginning 3:00 PM CST
Wednesday until 6:00 PM CST Thursday.

A High Surf Advisory is in effect for coastal portions of Alabama
and the western Florida panhandle beginning 9:00 PM CST Wednesday
until 6:00 AM CST Friday.

Heavy rainfall is likely Wednesday and Thursday, with several rounds
of training showers and thunderstorms expected to bring rainfall
amounts of 2 to 4 inches area-wide, with local amounts of 6 inches
or more possible. Severe storms with damaging winds are also expected,
along with the potential for tornadoes, mainly from late Wednesday
afternoon through Thursday morning.

Areas of dense fog will be possible tonight, especially along the
coast.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A High Rip Current Risk is in effect for coastal portions of
Alabama and the western Florida panhandle until 12:00 AM CST
Saturday.

A Flash Flood Watch is in effect for portions of southeast
Mississippi, portions of southwest Alabama, south central
Alabama, the western Florida panhandle beginning 3:00 PM CST
Wednesday until 6:00 PM CST Thursday.

A High Surf Advisory is in effect for coastal portions of Alabama
and the western Florida panhandle beginning 9:00 PM CST Wednesday
until 6:00 AM CST Friday.

.SPOTTER INFORMATION STATEMENT...

Please go to weather.gov/mob for additional information.

Activation of SkyWarn severe spotter networks may be required
through Tuesday.

GMZ630>636-650-655-670-675-061115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
508 AM CST Wed Feb 5 2020

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

A Dense Fog Advisory is in effect for the coastal waters from
Pensacola FL to Pascagoula MS out 20 NM, the coastal waters from
the Okaloosa/Walton county line FL to Pensacola FL out 20 NM,
Mobile Bay, Mississippi Sound and western Florida bay waters.

A Small Craft Advisory is in effect for Mobile Bay, Mississippi
Sound and western Florida bay waters beginning 6:00 PM CST
Wednesday.

A Small Craft Advisory is in effect for the Alabama and western
Florida waters out 60 nm beginning 6:00 PM CST Wednesday.

A Gale Watch is in effect for the Alabama and western Florida
waters out 60 nm beginning 3:00 PM CST Thursday.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A Dense Fog Advisory is in effect for the coastal waters from
Pensacola FL to Pascagoula MS out 20 NM, the coastal waters from
the Okaloosa/Walton county line FL to Pensacola FL out 20 NM,
Mobile Bay, Mississippi Sound and western Florida bay waters
until 12:00 PM CST Wednesday.

A Small Craft Advisory is in effect for Mobile Bay, Mississippi
Sound and western Florida bay waters beginning 6:00 PM CST
Wednesday until 6:00 AM CST Friday.

A Small Craft Advisory is in effect for the Alabama and western
Florida waters out 60 nm beginning 6:00 PM CST Wednesday until
3:00 PM CST Thursday.

A Gale Watch is in effect for the Alabama and western Florida
waters out 60 nm beginning 3:00 PM CST Thursday until 6:00 AM CST
Friday.

In the hours before

Special weather statement, Feb 6, 12:00 AM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
1200 AM CST Thu Feb 6 2020

ALZ057-058-060-060645-
Butler AL-Covington AL-Crenshaw AL-
1200 AM CST Thu Feb 6 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BUTLER...CRENSHAW AND NORTHERN COVINGTON COUNTIES UNTIL
1245 AM CST...

At 1200 AM CST, the strong thunderstorm was located over River Falls,
or 4 miles west of Andalusia, moving northeast at 50 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Andalusia, Luverne, Brantley, River Falls, Red Level, Rutledge,
Dozier, Heath, Gantt, Glenwood, Petrey and Highland Home.

LAT...LON 3153 8620 3145 8619 3138 8630 3126 8656
      3136 8664 3197 8631 3188 8618 3179 8620
      3179 8615 3166 8615 3162 8618 3162 8615
      3154 8614
TIME...MOT...LOC 0600Z 216DEG 45KT 3131 8655

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 6:02 PM CSTSpecial Weather StatementMOBClarke28 min
Feb 5, 6:16 PM CSTSpecial Weather StatementMOBWilcox29 min
Feb 5, 6:33 PM CSTSevere Thunderstorm WarningMOBWilcox27 min
Feb 6, 12:00 AM CSTSpecial Weather StatementMOBCrenshaw45 min
Feb 6, 12:42 AM CSTTornado WarningMOBCrenshaw12 min
Feb 6, 1:07 AM CSTSevere Thunderstorm WarningMOBChoctaw38 min
Feb 6, 1:56 AM CSTAreal Flood AdvisoryMOBChoctaw3 hr
Feb 6, 2:35 AM CSTFlash Flood WarningMOBChoctaw6 hr
Feb 6, 3:26 AM CSTSpecial Weather StatementMOBClarke49 min
Feb 6, 3:43 AM CSTSevere Thunderstorm WarningMOBClarke, Wilcox47 min
Feb 6, 3:50 AM CSTTornado WarningMOBClarke, Wilcox40 min
Feb 6, 4:39 AM CSTSpecial Weather StatementMOBChoctaw51 min
Feb 6, 8:53 AM CSTSpecial Marine WarningMOB67 min
Feb 6, 9:10 AM CSTSpecial Weather StatementMOBButler50 min
Feb 6, 9:14 AM CSTSevere Thunderstorm WarningMOBButler, Crenshaw46 min
Feb 6, 9:53 AM CSTSpecial Marine WarningMOB67 min
Feb 6, 10:33 AM CSTWind AdvisoryMOBButler, Conecuh, Covington, Crenshaw, Escambia, Monroe87 min
Feb 6, 10:55 AM CSTSpecial Marine WarningMOB65 min
Feb 6, 11:52 AM CSTSpecial Marine WarningMOB53 min
Feb 6, 11:53 AM CSTSpecial Marine WarningMOB37 min
Feb 6, 11:57 AM CSTSmall Craft AdvisoryMOB27 hr
Feb 6, 12:06 PM CSTWind AdvisoryMOBBaldwin, Mobile18 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.